Virginia, 2018Dense Fog in Virginia, September 29, 2018
September 29, 2018 · NWS LWX · 19 events in 19 counties and zones
A combination of clear skies, abundant low level moisture, and light winds led to the formation of fog, some of which became dense with visibility less than a quarter of a mile.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of clear skies, abundant low level moisture, and light winds led to the formation of fog, some of which became dense with visibility less than a quarter of a mile.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 28, 8:08 PM EST, 4 hours 7 minutes earlier.
Area forecast discussion, Sep 28, 8:08 PM EST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
908 PM EDT Fri Sep 28 2018
.SYNOPSIS...
High pressure will build over the region this weekend and
dominate the weather pattern into early next week. A weak cold
front will approach from the Great Lakes toward the middle
portion of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
High pressure centered over the Ohio Valley this evening will
continue pressing eastward into our area overnight. Light winds
and mostly clear skies will prevail as a result. The 00z IAD
upper air sounding sampled a much drier atmosphere compared to
24 hours ago, registering a precipitable water value of only
0.62" and a plethora of dry air above 850mb. Patchy fog expected
tonight for our climatologically favored locations, but
guidance not favoring widespread coverage as scattered low level
clouds do build back over the area after midnight. The best
coverage will be found across the Shenandoah Valley and the
Potomac/Virginia Highlands.
Flood Warnings continue across the CWA this evening as many
rivers and streams are hovering near or above flood stage as a
result of the recent rainfall. See the Hydrology section below
for more details. Seasonable temperatures forecast tonight,
ranging in the 50s to near 60 degrees area wide. Current
forecast is on track with no major changes/updates needed.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Dry weather conditions expected throughout the weekend as
surface high pressure will be centered to our north on Saturday,
and then will slowly shift east and offshore into Sunday night
while remaining in control. In the meantime, ridging aloft will
build over the SE CONUS, which will then expand into the Mid-
Atlantic region into Sunday. Light winds during the overnight
hours may allow for patchy fog to develop Saturday and Sunday
night.
Temperatures during this time will near to above normal
with high temperatures generally in the 60s to mid 70s and lows
in the 50s and 60s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
An upper level 500mb high pressure system will build over the
southeastern United States on Monday and strengthen through the
end of next week. High pressure continues to be in place over
the region on Monday. Winds will be light out of the south with
skies remain mostly clear. The southerly flow will create warm
air advection leading to a slow rise of daytime temperatures up
into the mid to upper 70s.
Tuesday into Wednesday, a shortwave trough will move near the
area Tuesday. A surface low associated with this disturbance
will move to the north of our region. A weak frontal boundary
associated with this surface low will move through our region
late Tuesday into Wednesday. Considering temperatures will be
hovering in the 70s this would lead me to believe that the
precipitation that forms from this boundary will be more
stratiform then convective. Both the 12Z GFS and the 00Z Euro
agree the precipitation will likely start Tuesday afternoon and
shift out of the region early Wednesday morning. It seems from
the models that this will be a drier frontal boundary which is
indicated by the low Precipitable water values around a inch and
half and the weak southerly flow. The frontal boundary should
be completely through our region late Wednesday afternoon.
Daytime temperatures should continue to warm through Wednesday.
On Thursday, weak high pressure will build behind the frontal
boundary but then a warm front looks to approach from the west. The
boundary seems to be weaker and the models are in agreement that
little to no precipitation is expected at this time on Thursday.
Day time temperatures will continue to rise and be above normal in
the 80s.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
High pressure will continue settling over the terminals tonight,
resulting in predominately calm winds and VFR conditions. Patchy
fog may impact mainly CHO with MVFR/IFR VIS, as all other
terminals will likely see little to no impact as scattered
clouds AOA FL050 return after midnight.
VFR conditions will prevail Saturday and Sunday under high
pressure, except for the chance for some patchy morning fog,
mainly at CHO/MRB.
On Monday, skies should remain mostly clear with light winds out of
the south. VFR conditions expected. Tuesday, a weak boundary
will approach from the west. Skies will become mostly cloudy
with light southerly winds. Precipitation should be more
stratified then convective. Some SubVFR conditions will be
possible.
&&
.MARINE...
As high pressure continues to approach the waters from the west,
light winds and sub SCA conditions are forecast to persist
through the weekend. Atmospheric profiles are suggesting that
winds will remain generally light throughout the weekend, while
mixing may allow winds to gust into the teens, but it doesn't
seem to reach criteria, and if it reaches it, it shouldn't last
long enough to issue a Small Craft Advisory.
On Monday, winds will be light out of the south with mostly clear
skies. No small craft advisories expected at this time. Tuesday,
a weak boundary will approach from the west. Rain will be
possible with light winds out of the south. Small craft
advisories may be needed.
&&
.HYDROLOGY...
Here we go again...minor to moderate flooding is relatively
widespread across the area, with more than a dozen of our forecast
points either in flood or expected to be. Several other larger
streams for which we do not provide specific forecasts are still
above their flood stages as well.
The flooding will take time to work all the way through the river
system, with the mainstem Potomac probably remaining above flood
stage most of the weekend. That freshwater will ultimately get into
the tidal zone near DC -- see the Coastal Flood section of the AFD
for details on that.
Thankfully, we now remain dry until at least the middle of next
week, so there is no additional flood threat other than that for
which warnings are already in effect.
&&
.TIDES/COASTAL FLOODING...
Light northwest flow behind a departing low pressure system should
allow anomalies to gradually decrease through the weekend. The
exception will be in locations that are susceptible to increased
freshwater effects, mainly GTND2 on the Potomac, where moderate
coastal flooding is forecast. Based on the latest forecast
information and in light of the water coming down river, have
replaced the Coastal Flood Watch for DC with a Warning. The
primary impact Saturday afternoon through Sunday morning will be
at Georgetown, although Southwest Waterfront will be hovering
near the moderate threshold during each high tide.
Coastal Flood Advisories are also in effect for Alexandria/Anne
Arundel tonight.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Warning until 8 PM EDT Sunday for DCZ001.
MD...Coastal Flood Advisory until midnight EDT tonight for MDZ014.
VA...Coastal Flood Advisory until 2 AM EDT Saturday for VAZ054.
WV...None.
MARINE...None.
&&
SYNOPSIS...IMR/BKF
NEAR TERM...BKF
SHORT TERM...IMR
LONG TERM...JMG
AVIATION...MM/BKF/CJL/JMG
MARINE...IMR/BKF/JMG
HYDROLOGY...JE
TIDES/COASTAL FLOODING...MM/CJL/HTS
Hazardous weather outlook, Sep 28, 3:51 PM EST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
451 PM EDT Fri Sep 28 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-292100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
451 PM EDT Fri Sep 28 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Coastal Flood Warning is in effect for the District of Columbia
tonight.
Please consult River Flood Warnings for the latest information on
main stem river flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The Coastal Flood Warning remains in effect for the District of
Columbia through Sunday evening.
Main stem river flooding may persist into the first part of the
weekend, particularly on the Potomac River basin.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-292100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
451 PM EDT Fri Sep 28 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
Please consult River Flood Warnings for the latest information on
main stem river flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Main stem river flooding may persist into the first part of the
weekend, particularly on the Potomac River basin.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Dense Fog, Rockingham
- When
- September 29, 12:15 AM EST to 7:15 AM EST
- Where
- Rockingham forecast zone
- Reported by
- AWOS
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Shenandoah
- When
- September 29, 12:15 AM EST to 7:15 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- AWOS
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Frederick
- When
- September 29, 12:15 AM EST to 7:15 AM EST
- Where
- Frederick forecast zone
- Reported by
- AWOS
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Page
- When
- September 29, 12:15 AM EST to 7:15 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Warren
- When
- September 29, 12:15 AM EST to 7:15 AM EST
- Where
- Warren forecast zone
- Reported by
- AWOS
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Greene
- When
- September 29, 12:15 AM EST to 7:15 AM EST
- Where
- Greene forecast zone
- Reported by
- AWOS
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Madison
- When
- September 29, 12:15 AM EST to 7:15 AM EST
- Where
- Madison forecast zone
- Reported by
- AWOS
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Rappahannock
- When
- September 29, 12:15 AM EST to 7:15 AM EST
- Where
- Rappahannock forecast zone
- Reported by
- AWOS
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Northern Virginia Blue Ridge
- When
- September 29, 12:15 AM EST to 7:15 AM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Reported by
- AWOS
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Orange
- When
- September 29, 2:15 AM EST to 8:35 AM EST
- Where
- Orange forecast zone
- Reported by
- AWOS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Culpeper
- When
- September 29, 2:15 AM EST to 8:35 AM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Northern Fauquier
- When
- September 29, 2:15 AM EST to 8:35 AM EST
- Where
- Northern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Southern Fauquier
- When
- September 29, 2:15 AM EST to 8:35 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Clarke
- When
- September 29, 2:35 AM EST to 8:15 AM EST
- Where
- Clarke forecast zone
- Reported by
- AWOS
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Augusta
- When
- September 29, 3:15 AM EST to 8:55 AM EST
- Where
- Augusta forecast zone
- Reported by
- AWOS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Albemarle
- When
- September 29, 3:15 AM EST to 8:55 AM EST
- Where
- Albemarle forecast zone
- Reported by
- AWOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Western Highland
- When
- September 29, 3:15 AM EST to 8:55 AM EST
- Where
- Western Highland forecast zone
- Reported by
- AWOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Eastern Highland
- When
- September 29, 3:15 AM EST to 8:55 AM EST
- Where
- Eastern Highland forecast zone
- Reported by
- AWOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Central Virginia Blue Ridge
- When
- September 29, 3:15 AM EST to 8:55 AM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Reported by
- AWOS
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Massachusetts, September 29, 20181 death · 1 injured · 1 event
- Flash Flood in Texas, September 29, 2018$50,000 · 1 event
- Flash Flood and Heavy Rain in American Samoa, September 29 to 30, 2018$20,000 · 2 events
- Dense Fog in West Virginia, September 29, 20188 events
- Dense Fog in Maryland, September 29, 20182 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 29, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784492, 784493, 784494, 784495, 784496, 784497, 784498, 784499, 784500, 784488, 784489, 784490, 784491, 784487, 784482, 784483, 784484, 784485, 784486.